Hail, Santa Clara
- When
- March 17, 1:56 PM PST to 2:06 PM PST
- Where
- Santa Clara County, 2.9 mi ENE of Gilroy Hot Spgs
- Measured
- 0.25 in hail
- Reported by
- Public
- Coordinates
- 37.142, -121.435
Small hail reported in Henry Coe State Park east of Gilroy.
A slow moving upper low brought several days of showers across the Greater Bay Area. The system was very slow to exit the region, with lingering instability over the southern portion of the area generating multiple convective cells that produced small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MTR wrote it up.
A slow moving upper low brought several days of showers across the Greater Bay Area. The system was very slow to exit the region, with lingering instability over the southern portion of the area generating multiple convective cells that produced small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Mar 17, 12:46 PM PST, 1 hour 10 minutes earlier.
Area Forecast Discussion
National Weather Service San Francisco Bay Area
146 PM PDT Tue Mar 17 2020
.SYNOPSIS...A chance of showers will continue today and Wednesday
across most areas as a low pressure system off the California
coast moves slowly to the south. Showers will linger into
Thursday across the southern half of the area as the low exits
the region. Warmer and drier conditions are forecast through the
later half of the week before yet another weather system moves
into the area bringing rain chances to the district over the
weekend.
&&
.DISCUSSION...as of 01:45 PM PDT Tuesday...The pesky slow moving
low pressure continues to drift southward down the California
Coast. Scattered showers over the waters are slowly drifting over
land thanks to cyclonic flow around the low pressure.
Additionally, daytime heating combine with an unstable airmass is
leading to developing showers over land. Over the last hour KMUX
radar imagery has shown more showers developing with most south
of San Jose. Scattered showers are possible elsewhere, but the
highest likelihood is for southern areas. No lightning has been
detected yet, but numerous reports of small hail have been coming
in. For the rest of the afternoon and evening, scattered showers
will continue with a chance for small hail and possibly a
thunderstorm.
A few showers may lingering tonight and Wednesday as a large area
of ascent (as noted by Div Q-vectors 700-300mb) drifts over the
region. Rainfall amounts will be minimal. The bigger impact the
next few nights will be the chilly temperatures and lingering damp
conditions. Overnight lows near the Bay and immediate coast will
be in the 40s. Interior valleys and mountains will drop into the
30s. Spotty black ice could be possible in the coldest locations.
Vulnerable populations, like the homeless, will be at risk due to
temperatures. Daytime temperatures will be cool, but warmer back
into the lower to mid 60s.
Confidence remains high that the storm door remains open in the
extended, but timing and details of additional storms remain slow.
Extended model guidance, operational runs and ensembles, have
been all over the place regarding next weekend. One trend that has
arisen is slowing the onset of the next round of rain. There is a
small chance for showers next Saturday, but it now appears the
better shot for rain will be Sunday and Monday. Stay tuned as the
forecast will likely change between now and then.
&&
.AVIATION...as of 11:00 AM PDT Tuesday...For 18Z TAFs. VFR
conditions are present at all of the taf sites this morning.
Showers are presently confined to coastal areas south of the
Monterey Bay terminals. An area of low pressure moving south along
the coast will produce increased coverage of isolated to
scattered showers this afternoon and evening, with the highest
concentration over the higher terrain. Showers should taper off
after sunset. SCT to BKN cumulus/stratocumulus decks will increase
this afternoon. Cigs should remain high enough for VFR to continue
into the afternoon, but any heavier showers could briefly produce
MVFR cigs. Offshore winds this morning will become southwest to
onshore this afternoon. Winds will become light offshore once
again tonight. A weak boundary on Wednesday will produce light
scattered showers across the area.
Vicinity of KSFO...VFR conditions expected through the taf period.
Cumulus will continue to form this afternoon especially over the
higher terrain west and south of the terminal. Showers may develop
in the vicinity later this afternoon. Light southeast to east
winds this morning will become west- southwest this afternoon
around 10 to 12 kt.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...VFR conditions are generally forecast to
prevail at both KMRY and KSNS. Showers in the vicinity will be
possible this afternoon. Southeast winds 10-15 kt and occasionally
up to 20 kt for the next few hours at KSNS. Southwest winds 10-15
kt this afternoon at KMRY with winds becoming onshore at KSNS this
afternoon.
&&
.MARINE...as of 9:06 AM PDT Tuesday...Upper low centered offshore
of Big Sur today will bring continued showers and isolated
thunderstorms to the southern waters. Generally light variable
winds today. A frontal boundary will bring locally breezy to
occasionally gusty southerly winds across the waters tomorrow
morning, returning to light west to northwest winds in the wake of
the front. Mixed seas will persist through the week with a
northwest swell and a smaller, longer period southerly swell.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...None.
PUBLIC FORECAST: MM
AVIATION: ST
MARINE: DP
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaSpecial Weather Statement
National Weather Service San Francisco CA
227 PM PDT Tue Mar 17 2020
CAZ511-172200-
East Bay Hills and the Diablo Range-
227 PM PDT Tue Mar 17 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SANTA CLARA
COUNTY...
At 226 PM PDT, a strong thunderstorm was located 10 miles east of
Gilroy and generally over Henry W. Coe State Park, moving north at
15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will remain over mainly rural areas of southeastern Santa
Clara County.
Torrential rainfall is also possible with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 3697 12143 3699 12145 3701 12145 3701 12147
3705 12150 3706 12152 3714 12152 3716 12141
3715 12140 3715 12134 3703 12130
TIME...MOT...LOC 2126Z 168DEG 13KT 3706 12141
RGassThe San Francisco radar (KMUX), 41 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
4 hail. Local standard time, as filed.
Small hail reported in Henry Coe State Park east of Gilroy.
Thunderstorm cell moved over the East Bay in the afternoon producing small hail over Livermore and Pleasanton.
Vehicles spun out on US101 N due to hail on roadway.
Vehicles spinning out on US-101 S near King City due to accumulating hail on roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2020Every state in 2020This day in weather historyWarnings in California, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876362, 876363, 876361, 876359.